Featured news from NHIVNA
HIV-related news from NAM
Acute kidney injury ‘uncommon’ but unpredictable on tenofovir and ritonavir
Gus Cairns, 2017-07-27 08:40:00
Doctors need to monitor patients regularly for kidney function
if they are taking tenofovir, especially if combined with ritonavir, the IAS2017
conference heard this week.
Fanconi syndrome is an acute type of kidney failure caused by
leakage out of the blood into the urine of substances that should normally be
re-absorbed: phosphates (which help build bone), amino acids and bicarbonate,
which raises the acidity of the blood (acidosis) to dangerous levels.
Dr Nicholas Medland of Monash university in Melbourne,
Australia told delegates that Fanconi syndrome was “uncommon, but not rare”
with 1.25% (one in 80) of his cohort of patients developing it within a
ten-year period. Importantly, it could appear unexpectedly, in patients with no
characteristics linked to kidney disease.
In another presentation, Dominique Costagliola of the French
national medical research agency INSERM told delegates she had found no association
between tenofovir, or any other HIV drug, and the risk of bone fractures of the
type associated with low bone mineral density.